Your feedback is very important to us.

How would you rate the quality of the information you have read today?

Did you find what you were looking for today?



We’re happy you found what you were looking for today – would you like to try one of our other services?

Virtual Assistant

Our new Arthritis Virtual Assistant uses artificial intelligence to answer your arthritis related questions 24/7.

Ask a question

Helpline

0800 5200 520

Open Mon–Fri 9am–8pm.

All calls are recorded for training and quality purposes.

Close

We are using cookies to give you the best experience on our site. Cookies are files stored in your browser and are used by most websites to help personalise your web experience.

By continuing to use our website without changing the settings, you are agreeing to our use of cookies.

Find out more

What can it do?

Welcome to the beta Arthritis Virtual Assistant. At the moment it can give you general information about your condition and medication, and provide you with useful exercises to help manage your arthritis.

Why do we need your help?

The Arthritis Virtual Assistant has been built to learn and improve with every use. That way, whenever you use it, you’re indirectly helping another person get the answers that they need for their arthritis.

What can you ask?

You'll get the best response if your question relates to a single type of arthritis, and is expressed as clearly and simply as possible. For example, "What are the best exercises for osteoarthritis?" or "What are the side effects of methotrexate?"

Close

Are you sure you want to close your conversation?

Your conversation will not be visible the next time you visit the Arthritis Virtual Assistant. If you want to keep a copy of the advice you've been given, you can print it using the button at the top of the chat window.

How would you rate your experience so far?

Close

Arthritis Virtual Assistant

The Arthritis Virtual Assistant (AVA) allows you to ask questions and get answers about your condition and how best to manage it. It’s based on over 80 years of our research and uses artificial intelligence to decide on the best responses to give you. The AVA is currently in ‘beta’ testing which means it’s still learning and will improve as more people use it.

The AVA provides general information. For further info, or if you have any concerns you should speak to a healthcare professional.

The AVA is intended for UK users. Medical practice may differ in different regions, so please seek local advice instead of using the AVA if you are outside the UK.

By using the AVA you confirm that you understand and accept the terms of use and consent to how we will use the information you provide.

See full terms
Helpline 0800 5200 520 More information

Call us for free information, help and advice on your type of arthritis.

All calls are recorded for training and quality purposes.
You are here:
> > > > > What are the possible risks and side-effects of rituximab?

What are the possible risks and side-effects of rituximab?

A few people experience a fever, wheeziness, a rash or fall in blood pressure during or shortly after the infusion, or you may feel unwell during infusions. If this happens, tell the person giving you the infusion so they can slow it down. If your symptoms are severe you may need to stop treatment, but this is rare.

Rituximab affects your immune system, so you may be more likely to pick up infections. Tell your doctor or rheumatology nurse straight away if you develop a sore throat, fever or other signs of infection, or any other new symptoms that concern you.

You should also see your doctor if you develop chickenpox or shingles or come into contact with someone who has chickenpox or shingles. These illnesses can be more severe if you're on rituximab, and you may need antiviral treatment.

After three or four courses of rituximab, the levels if useful antibodies in your blood (the ones that protect against infection) may go down. This may not be a problem, but rarely it might mean that repeated courses increase your risk of infection. Your clinical team will discuss this with you before considering further treatment.

Very rarely severe skin reactions have been reported with rituximab up to four months after the infusion. You should tell your doctor or rheumatology nurse straight away if you develop a rash after starting rituximab.

In very rare cases rituximab can cause a serious condition called progressive multifocal leukoencephalopathy (PML), which can damage the brain and spinal cord. You must see your doctor immediately if you notice any of the following:

  • pins and needles, weakness, shaky movements or unsteadiness
  • loss of vision
  • speech problems
  • changes in behaviour or mood
  • difficulty moving your face, arms or legs.

Reducing the risk of infection

  • Try to avoid close contact with people with severe active infections.
  • For advice on avoiding infection from food, visit the NHS Choices Food Poisoning website. 

Helpline

0800 5200 520

Our new helpline: Call us for free information, help and advice on your type of arthritis. Open Mon–Fri 9am–8pm.

All calls are recorded for training and quality purposes

Virtual Assistant

Our new Arthritis Virtual Assistant uses artificial intelligence to answer your arthritis related questions 24/7.

Ask a question
Close
For more information, go to www.arthritisresearchuk.org.
Arthritis Research UK fund research into the cause, treatment and cure of arthritis. You can support Arthritis Research UK by volunteering, donating or visiting our shops.